New Mexico, 2016

High Wind in New Mexico, September 10, 2016

September 10, 2016 · NWS ABQ · 3 events in 3 counties and zones

A potent back door cold front moved southwest across eastern New Mexico and surged through gaps in the central mountain chain. Many areas in the Rio Grande Valley below canyons from Placitas and Albuquerque southward reported high sustained winds and gusts near 60 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent back door cold front moved southwest across eastern New Mexico and surged through gaps in the central mountain chain. Many areas in the Rio Grande Valley below canyons from Placitas and Albuquerque southward reported high sustained winds and gusts near 60 mph. The strongest winds occurred below Tijeras Canyon, Abo Pass, and the Carrizozo area. A large tree branch was downed on the UNM north campus golf course. No significant damage or power outages were noted across the Albuquerque metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 9, 10:58 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 9, 10:58 PM MST, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1158 PM MDT FRI SEP 9 2016

.AVIATION...
06Z TAF CYCLE
Strong back door cold front entering Middle Rio Grande Valley as
of 06Z and will continue quickly south and west through the early
morn hours. Brisk 18 to nearly 30 knot n to ne winds, with some
stronger gusts, will continue across much of the eastern plains,
turning more easterly near and some distance either side of the
central mt chain. Wind speeds below gaps into the Rio Grande
Valley will blow between 30 and 40 KTS sustained with gusts to 45
or 50 KTS, slowly diminishing after about 12 or 13Z. Some areas of
blowing dust are also fairly likely in the higher wind speed
locales of the central valleys. Aviation Weather Warning in effect
for KABQ until about mid morn Saturday. Some spotty SHRA and TSRA
across east central and se NM near and some distance behind front
between 06Z and 11Z. Some patchy MVFR conditions and some mt
obscurations to develop along and east of central mt chain between
through about 16z but will lessen from n to s as the morn
progresses. All or nearly all areas VFR by Sat aftn.

43

&&

.PREV DISCUSSION...328 PM MDT FRI SEP 9 2016...
.SYNOPSIS...
Temperatures across northern and central New Mexico have warmed a
few degrees above yesterday's readings, and clouds have been slow
to develop. Shower and thunderstorm activity is expected to begin
taking shape over far northeastern New Mexico into the late
afternoon and evening as a cold front plunges into the state. In
addition to cooler temperatures, this front will bring gusty winds
while triggering showers and thunderstorms over eastern parts of
the state as it progresses through the plains. As the front
spills through canyons within the central mountain chain of New
Mexico, wind gusts will accelerate with some wind speeds
likely reaching 50 to 60 mph in localized areas downwind of
canyons. Most of the storm activity will be subdued on Saturday,
but new areas of storms will redevelop in western and north
central New Mexico on Sunday.

&&

...POTENTIAL FOR STRONG TO DAMAGING WINDS IN THE MIDDLE RIO GRANDE
VALLEY TONIGHT THROUGH SATURDAY MORNING...

.DISCUSSION...
An upper level trough over NM this morning has weakened and
shifted toward the eastern border with TX with a much more
sharply defined short wave trough digging into the Great Plains
farther north. A preliminary cold front that had been stalled over
eastern CO and western KS has sagged into southeastern NM, but
there is some ambiguity to its current impacts on sensible
weather. The bigger story concerns a second, and much stronger,
cold front in association with the aforementioned Great Plains
trough.

This latter cold front is already poised to invade Colfax and
Union counties, and is expected to rapidly pick up motion
southward into the evening. Dewpoints have plummeted across the
northwestern half of NM this afternoon with 30s and 40s in Colfax
and western Union counties, however readings quickly rise into
the 50s and 60s farther east toward and just beyond the borders
with OK and TX. These higher dewpoint values along and immediately
behind the boundary are an artifact of moisture/surface
convergence, and will be a key ingredient to storm initiation this
evening and overnight. Storms would first initiate near the
boundary in the northeast, progressing farther south and west as
the front advances. A few strong to severe cells cannot be ruled
out due to sufficient temperature lapse rates, and healthy 0-6 km
AGL directional shear.

As presented yesterday, another impactful issue for eastern and
central NM will be the winds associated with the front. Strong
gusts will accompany the frontal passage in the plains due to
impressive surface pressure rises, and gusts of 40 to 50 mph will
be fairly common for a couple to a few hours for the eastern tier
of counties tonight. Due to the brevity of these strong gusts,
will not issue a wind advisory for the plains. However, the areas
downwind/west of central canyons/gaps will be especially prone to
strong and perhaps severe gusts. Due to the possibility of gusts
in the 55 to 60 mph range, have opted to upgrade the high wind
watch to a warning for the ABQ metro, primarily for the eastern
locales in the zone which are better suited for severe gap winds.
West of the central mountain chain, moisture profiles should
remain insufficient for storm production tonight.

By Saturday, more stable conditions will settle into NM in the
wake of the cold front, and this continues to be supported by the
NAM model with positive lifted indices along and east of the
continental divide. Low stratus clouds and light rain/drizzle will
be possible in the southeastern zones and along east facing slopes
early Saturday morning, but they should burn off by noon.
Otherwise only a slight chance for showers and storms exists over
the southwestern mountains for Saturday where weak moisture
convergence would be retained where the front stalls. Expect high
temperatures to be 6 to 12 degrees below normal in the eastern
half of the state Saturday afternoon.

Surface winds would veer westerly or southwesterly across the
forecast area on Sunday, and consequently a warming trend is
expected with temperatures actually exceeding seasonal averages
by a few degrees in northeastern NM. As the dome of high pressure
aloft becomes established south of NM on Sunday, mid tropospheric
winds will turn westerly over the forecast area, and this could
begin to introduce a fetch of subtropical moisture into western
and north central portions of the state. This will yield a crop of
isolated to scattered showers and storms with the deeper moisture
staying over southeast AZ and Old Mexico for the upcoming work
week.

An upper level low will deepen over the western U.S. next week
with a broad anticyclonic circulation over the south central to
southeastern states. This should keep a modified and modest
subtropical moisture tap flowing northward into NM with isolated
to scattered storms over central to western parts of the state on
Monday. Storms will be expanding to the east on Tuesday once a
back door front arrives. The front would merge with return flow
off of the Gulf of Mexico elevating the rain chances in the east
Tuesday. For the latter half of the work week, the GFS has now
slowed its progression of the western U.S. low, but still
continues to advertise a healthy crop of storms, perhaps overdone,
while the European might be too pessimistic with storm
development.

52

&&

.FIRE WEATHER...
...Strong and gusty easterly winds into the Rio Grande Valley later
tonight and early Saturday...

Dry and mostly quiet weather this afternoon although a northerly
wind shift has dipped into the northeast plains, which it should be
noted is not yet the actual anticipated cold front. Dew points which
recovered overnight in the RGV have mixed back out this afternoon,
but low level moisture remains over the eastern plains.

The cold front will push into northeast NM early this evening and
down the plains tonight, reaching the east slopes of the Sangre de
Cristo mts before midnight and the Sandia/Manzano mts not long
after. Gusts to 45 or 50 mph will be possible over the plains with
the frontal passage, and below canyons into the RGV. From the
Placitas and Albuquerque eastern foothills area southward easterly
wind gusts from 50 to 60 mph are possible, with this morning's
guidance holding steady with respect to forecast wind speeds at
established metar observing sites. The strong winds are forecast to
begin tapering off by mid morning Saturday as the front with
southeast surface winds reaches the Contdvd and beyond.

There will be a temporary increase in low level moisture associated
with the front, then drying as cooler and more stable air
overspreads the region. Some convection may be spawned by the front
tonight as it passes through the plains but any precipitation should
become more stratiform with time and diminish as well by early
Saturday. Min RH values will increase Saturday due to cooler
temperatures which will run from near average west to 10 degrees or
more below average east. Vent rates Saturday will be fair to poor
for many locales due to much lower mixing heights.

For early to mid next week, an upper low/trough remains on track to
settle into the Great Basin, transporting moisture into NM. Models
continue to have subtle differences but Tuesday into Wednesday still
appear the most active. The next cold front initially may be a
little faster, with the wind shift into ne NM late Monday/Monday
evening, but it may hang up then be reinforced Tuesday night,
allowing it to push into the RGV. There is potential now for some
drying from the west during the later part of next week, if the
upper low/trough are more progressive as suggested by the 12Z GFS
and ECMWF. However, that's a big if right now.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 AM MDT Saturday for the following zones...
NMZ520-525.

High Wind Warning until 10 AM MDT Saturday for the following
zones... NMZ519.

&&
Hazardous weather outlook, Sep 9, 4:56 AM MST, 20 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 AM MDT FRI SEP 9 2016

NMZ501>540-101200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
556 AM MDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PUSH SOUTHWESTWARD INTO THE STATE
TONIGHT WITH THE POTENTIAL FOR WIND GUSTS TO 45 MPH ACROSS PARTS
OF THE EASTERN PLAINS. THERE IS ALSO A MARGINAL RISK OF SEVERE
THUNDERSTORMS ACROSS NORTHEAST AND EAST CENTRAL NEW MEXICO AS THE
COLD FRONT PASSES...MAINLY DURING THE EVENING. STRONG WINDS AND
ISOLATED OCCURRENCES OF LARGE HAIL WILL BE THE MAIN THREATS WITH
THESE STORMS. THE POTENTIAL EXISTS FOR EAST CANYON WIND GUSTS NEAR
60 MPH IN THE MIDDLE RIO GRANDE VALLEY AS THE COLD FRONT PLUNGES
THROUGH GAPS IN THE CENTRAL MOUNTAIN CHAIN...MAINLY FROM 1 AM
UNTIL 7 AM MDT. HOWEVER...50 MPH WIND GUSTS MAY LINGER IN THE
ALBUQUERQUE METRO AREA UNTIL MID MORNING SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ASIDE FROM THE STRONG WINDS EARLY SATURDAY MORNING...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE
VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNING FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Special weather statement, Sep 9, 10:30 PM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1130 PM MDT FRI SEP 9 2016

NMZ533-100600-
GUADALUPE COUNTY-
1130 PM MDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GUADALUPE COUNTY
UNTIL MIDNIGHT MDT...

AT 1130 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF ANTON CHICO...OR 28 MILES WEST OF SANTA ROSA...MOVING
SOUTH AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANTON CHICO.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 244 AND 258.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3519 10523 3522 10511 3495 10494 3494 10521
TIME...MOT...LOC 0530Z 343DEG 21KT 3510 10515

CA
Local storm report, Sep 9, 11:50 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1250 AM MDT SAT SEP 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HIGH SUST WINDS  12 SE RIO COMMUNITIES   34.54N 106.56W
09/10/2016  M42 MPH          VALENCIA           NM   PUBLIC

            TIERRA GRANDE

&&

EVENT NUMBER ABQ1601380

GUYER

Event by event

3 high wind. Local standard time, as filed.

High Wind, Albuquerque Metro Area

When
September 10, 1:00 AM MST to 5:00 AM MST
Where
Albuquerque Metro Area forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public

Public weather stations below Tijeras Canyon near Tramway Boulevard reported peak wind gusts up to 60 mph for nearly two hours. The Albuquerque Sunport reported sustained winds up to 43 mph. Several folks reported small branches broken around the heights and a large limb was downed on the UNM north campus golf course. Otherwise, no significant damage or power outages were noted.

High Wind, Lower Rio Grande Valley

When
September 10, 2:00 AM MST to 6:00 AM MST
Where
Lower Rio Grande Valley forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Public

Public weather stations near Abo Pass and mesonet sites on the west side of the White Sands Missile Range below the Oscura Mountains reported sustained winds near 50 mph with gusts as high as 65 mph.

High Wind, Upper Tularosa Valley

When
September 10, 2:00 AM MST to 7:00 AM MST
Where
Upper Tularosa Valley forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet

White Sands Missile Range observations reported sustained winds near 50 mph with gusts up to 60 mph. A Union Pacific railroad mesonet site north of Carrizozo also reported sustained winds near 50 mph. Carrizozo gusted to 55 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649330, 649333, 649334.